Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 9, NWS Amarillo, TX

June 10, 2024Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 10, 2024, 12:09 PM CDT for Armstrong County, Randall County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2024, 12:09 PM CDT (17:09 UTC)
Expired
Jun 10, 2024, 5:00 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:27 PM CDTFLASH FLOOD2 N Palo Duro Canyon, TXWater rescues ongoing due to flash flooding. Pictures provided on social media show water over roadways with stalled cars.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
797 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

928 
WGUS54 KAMA 101709
FFWAMA
TXC011-381-102015-
/O.NEW.KAMA.FF.W.0009.240610T1709Z-240610T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
1209 PM CDT Mon Jun 10 2024

The National Weather Service in Amarillo has issued a

* Flash Flood Warning for...
  Southwestern Armstrong County in the panhandle of Texas...
  Southeastern Randall County in the panhandle of Texas...

* Until 315 PM CDT.

* At 1209 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
      3475 10123 3475 10125 3475 10136 3475 10139
      3475 10144 3475 10147 3475 10150 3475 10162
      3475 10163 3475 10164 3475 10174 3487 10180

FLASH FLOOD...RADAR INDICATED

$$

LFM
3 follow-up statements
906 
WGUS74 KAMA 101827
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
127 PM CDT Mon Jun 10 2024

TXC011-381-102015-
/O.CON.KAMA.FF.W.0009.000000T0000Z-240610T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-Randall TX-
127 PM CDT Mon Jun 10 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM CDT THIS 
AFTERNOON FOR SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL 
COUNTIES...

At 127 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
      3475 10123 3475 10125 3475 10136 3475 10139
      3475 10144 3475 10147 3475 10150 3475 10162
      3475 10163 3475 10164 3475 10174 3487 10180

FLASH FLOOD...RADAR INDICATED

$$

LFM
517 
WGUS54 KAMA 101916
FFWAMA
TXC011-381-102200-
/O.EXT.KAMA.FF.W.0009.000000T0000Z-240610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Amarillo TX
216 PM CDT Mon Jun 10 2024

The National Weather Service in Amarillo has extended the

* Flash Flood Warning for...
  Southwestern Armstrong County in the panhandle of Texas...
  Southeastern Randall County in the panhandle of Texas...

* Until 500 PM CDT.

* At 216 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
      3475 10123 3475 10125 3475 10136 3475 10139
      3475 10144 3475 10147 3475 10150 3475 10162
      3475 10163 3475 10164 3475 10174 3487 10180

FLASH FLOOD...RADAR INDICATED

$$

LFM
060 
WGUS74 KAMA 102156
FFSAMA

Flash Flood Statement
National Weather Service Amarillo TX
456 PM CDT Mon Jun 10 2024

TXC011-381-102206-
/O.EXP.KAMA.FF.W.0009.000000T0000Z-240610T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Armstrong TX-Randall TX-
456 PM CDT Mon Jun 10 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 5 PM CDT THIS AFTERNOON FOR 
SOUTHWESTERN ARMSTRONG AND SOUTHEASTERN RANDALL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3509 10173 3511 10164 3506 10147 3475 10119
      3475 10123 3475 10125 3475 10136 3475 10139
      3475 10144 3475 10147 3475 10150 3475 10162
      3475 10163 3475 10164 3475 10174 3487 10180

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:42 AM CDT, 27 minutes earlier.

Area forecast discussion, Jun 10, 11:42 AM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1142 AM CDT Mon Jun 10 2024

...New AVIATION...

.SHORT TERM ...
(Today through Tuesday night)
Issued at 205 AM CDT Mon Jun 10 2024

An upper level disturbance is passing across the southern plains
currently which is causing the rain showers and thunderstorm
activity. This activity is most prominent in the SW and S portions
of the TX panhandle with activity decreasing to the NE. The
atmosphere remains abnormally moist with it being in the top 2.5%
to 1% moistness for this time of year. The shear amount of
moisture will allow any rain shower or thunderstorms to be very
heavy with high rain rates. This will be compounded by the lack of
steering flow aloft which will allow rain showers and
thunderstorms to just sit over a single area for a long time. Both
of these are creating a threat for flash flooding in the
panhandles mainly during the morning but it could extend into the
afternoon hours. An example of this threat has already been seen
at Palo Duro Canyon which had accumulation of 1.5 in in less than
30 minutes. To add even further danger a large portion of the
flood risk will occur during the dark of night making it harder to
detect any ongoing flooding. So be sure to stay alert, Turn
Around and Dont Drown as flood water can easily sweep away
vehicles and kill their occupants.

While the chance for rain showers and thunderstorms will persist
into overnight hours going into Tuesday. However moisture will be
departing the area starting this evening so the threat of flooding
will be reduced for that time. Moisture will continue to depart
through Tuesday morning as drier air works it way across the
panhandles. This will erode away the chance for rain showers and
thunderstorms seeing them largely cease by the late evening.
Temperatures till be on the rise for Tuesday as a ridge begins to
reestablish itself over the panhandles. This will see the highs
increase to the 80s across the panhandles.

SH

&&

.LONG TERM ...
(Wednesday through Sunday)
Issued at 205 AM CDT Mon Jun 10 2024

Wednesday and Thursday should see a ridge establish itself over
the southern plains including the panhandles. This will help to
move in mostly dry air to the panhandles making the weather mostly
fair for both days. There may be an exception for Thursday
afternoon as some mid level moisture moves across the panhandles
which may just be sufficient to spark off a high based shower or
thunderstorms. Under the ridge the temperatures will continue to
rise with Wednesday seeing 90s while Thursday see 90s and 100s. This
ridge is not strong and will likely break down starting later
Thursday which will allow a trough to pass across the southern
plains for the weekend. This will spread moisture into the
panhandles on Friday with the NW panhandles being more likely to
see moisture compared to the SE panhandles. This moisture will
cause rain showers and thunderstorms starting during the
afternoon. The overall dynamics at this time appear to be marginal
at best so the risk of severe weather is likely to be very low.
This could change if the trough becomes more potent and passes
directly across the panhandles. The passage of the trough will not
bring any relief to the heat with highs remaining in the 90s to
100s. Sunday has a moderate chance to see the trough push off to
the east ejecting the moisture out of the panhandles. This would
leave the area dry with fair weather to start off next week. The
odds seem better than not that a ridge will set up over the
panhandles for next week. If this comes about then the dry weather
should extend into the mid next week.

SH

&&

.AVIATION...
(18Z TAFS)
Issued at 1132 AM CDT Mon Jun 10 2024

Showers and thunderstorms will continue to potentially impact KDHT
and KAMA through about 00Z Tuesday. Higher confidence is with KAMA
being impacted as showers have already started to pop up in the
vicinity. All the moisture in the area is making it hard to
determine the CIGs, with all terminals likely seeing MVFR CIGs
through this TAF period. KAMA did briefly drop to 800 ft but has
since gone back up to BKN019. Chances for showers and
thunderstorms should drop off during the overnight hours between
00Z and 12Z Tue. However, cannot completely rule out impacts to
KAMA during this time period. Moisture should stick around and
could still hold low CIGs in the Panhandles until 12Z Tue as well.
Light easterly to southeastlery winds are expected to prevail
through the period.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                60  84  62  91 /  50  30  10  10
Beaver OK                  61  88  63  95 /  10  10   0   0
Boise City OK              57  87  60  95 /  10  20   0   0
Borger TX                  63  88  64  96 /  30  30  10   0
Boys Ranch TX              60  87  63  94 /  40  20  10  10
Canyon TX                  59  83  62  90 /  50  30  10  10
Clarendon TX               61  81  62  86 /  50  50  10  10
Dalhart TX                 57  87  59  94 /  20  10   0  10
Guymon OK                  59  87  61  95 /  10  10   0   0
Hereford TX                60  85  62  92 /  50  30  10  10
Lipscomb TX                62  86  63  93 /  20  20  10   0
Pampa TX                   62  83  63  90 /  40  30  10   0
Shamrock TX                63  82  62  88 /  40  30  10   0
Wellington TX              64  83  63  88 /  50  40  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....98
AVIATION...36
Hazardous weather outlook, Jun 10, 2:13 AM CDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
213 AM CDT Mon Jun 10 2024

OKZ001>003-TXZ001>020-317-101915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
213 AM CDT Mon Jun 10 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Rain showers and thunderstorms continue this morning with heavy
rainfall which can cause flash flooding or flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will continue to be possible Tuesday in the Texas
and Oklahoma Panhandles. Some of these storms could be strong to
severe, with damaging wind gusts and large hail the primary
hazards.

Hot temperatures are possible on Thursday across portions of the
Panhandles, in particular for Palo Duro Canyon State Park.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 10, 11:48 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1148 AM CDT Mon Jun 10 2024

TXZ011-012-016>018-317-101730-
Potter TX-Palo Duro Canyon TX-Randall TX-Deaf Smith TX-Armstrong TX-
Oldham TX-
1148 AM CDT Mon Jun 10 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ARMSTRONG...CENTRAL
RANDALL...SOUTHEASTERN OLDHAM...NORTHEASTERN DEAF SMITH AND
SOUTHWESTERN POTTER COUNTIES THROUGH 1230 PM CDT...

At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Boys Ranch to 6 miles
southwest of Amarillo to 9 miles north of Wayside. Movement was west
at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Canyon, Vega, Lake Tanglewood, Mescalero Park, Bushland,
Wildorado, Palo Duro Canyon, and Timbercreek Canyon.

This includes the following highways...
 Interstate 27 between mile markers 98 and 120.
 Interstate 40 between mile markers 36 and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 3548 10265 3507 10229 3479 10173 3489 10133
      3515 10187 3550 10223
TIME...MOT...LOC 1648Z 089DEG 9KT 3545 10226 3516 10195 3493 10149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

LFM

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 11:33 PM CDTFlash Flood WarningAMARandall5 hr
Jun 10, 1:18 AM CDTAreal Flood AdvisoryAMAArmstrong, Deaf Smith, Randall3 hr
Jun 10, 1:25 AM CDTFlash Flood WarningAMADeaf Smith3 hr
Jun 10, 1:29 AM CDTFlash Flood WarningAMARandall3 hr
Jun 10, 1:36 AM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham3 hr
Jun 10, 2:18 AM CDTAreal Flood AdvisoryAMADeaf Smith, Hartley, Oldham3 hr
Jun 10, 2:24 AM CDTAreal Flood AdvisoryAMAArmstrong, Donley, Randall3 hr
Jun 10, 11:48 AM CDTSpecial Weather StatementAMARandall42 min
Jun 10, 12:28 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Jun 10, 12:39 PM CDTFlash Flood WarningAMAOldham, Potter3 hr
Jun 10, 1:24 PM CDTSpecial Weather StatementAMAHartley36 min
Jun 10, 1:37 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
Jun 10, 2:01 PM CDTRiver Flood AdvisoryAMAArmstrong23 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.